Alert archive / Washington / Flash Flood Warnings in 2022
Flash Flood Warning 29, NWS Spokane, WA
NWS Spokane, WA issued this flash flood warning at Sep 13, 2022, 4:46 PM PDT for Ferry County, Washington. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 13, 2022, 4:46 PM PDT (23:46 UTC)
- Expired
- Sep 13, 2022, 7:45 PM PDT
- In force
- 3 hr
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
- Flood severity
- None
County Ferry County, WA
The radar
The Spokane radar (KOTX), 101 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 11.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1487 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
726
WGUS56 KOTX 132346
FFWOTX
WAC019-140245-
/O.NEW.KOTX.FF.W.0029.220913T2346Z-220914T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Spokane WA
446 PM PDT Tue Sep 13 2022
The National Weather Service in Spokane has issued a
* Flash Flood Warning for...
The Summit Trail Burn Scar in...
Central Ferry County in northeastern Washington...
* Until 745 PM PDT.
* At 446 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain over the Summit Trail Burn Scar. Between 0.5 and 1 inch
of rain has fallen. Flash flooding is ongoing or expected to begin
shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the Summit Trail burn scar. The debris flow can
consist of rock, mud, vegetation and other loose materials.
HAZARD...Flash flooding caused by thunderstorms in and around
the Summit Trail Burn Scar.
SOURCE...Radar.
IMPACT...Flooding of areas in and around the Summit Trail Burn
Scar.
* Some locations that will experience flash flooding include...
mainly rural areas of Central Ferry County
Hail Creek Road, Sitdown Creek Road, and Lynx Creek Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
The affected areas are in and below the Summit Trail burn scar west
of Inchelium, including Hail Creek Road, Sitdown Creek Road and Lynx
Creek Road. Some drainage basins impacted include Hail Creek,
Sitdown Creek, and Lynx Creek. High intensity rainfall on the burned
area may cause flash flooding, mud slides and rock slides. Hikers,
residents, and motorists in and below the Summit Trail burned area
should take immediate precautions to protect life and property.
This is a life threatening situation. Heavy rainfall will cause
extensive and severe flash flooding of creeks...streams...and
ditches in the Summit Trail burn scar. Severe debris flows can also
be anticipated across roads. Roads and driveways may be washed away
in places. If you encounter flood waters...climb to safety.
&&
LAT...LON 4846 11842 4847 11843 4843 11828 4842 11827
4838 11844 4838 11842 4836 11841 4835 11845
4831 11843 4828 11855 4836 11853 4839 11859
4845 11854 4846 11850 4843 11855
FLASH FLOOD...RADAR INDICATED
$$
Butler1 follow-up statement
287
WGUS76 KOTX 140236
FFSOTX
Flash Flood Statement
National Weather Service Spokane WA
736 PM PDT Tue Sep 13 2022
WAC019-140246-
/O.EXP.KOTX.FF.W.0029.000000T0000Z-220914T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ferry WA-
736 PM PDT Tue Sep 13 2022
...FLASH FLOOD WARNING FOR THE SUMMIT TRAIL BURN SCAR WILL EXPIRE AT
745 PM PDT THIS EVENING FOR CENTRAL FERRY COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
A Flood Watch remains in effect until 800 PM PDT Wednesday for a
portion of Northeast Washington.
LAT...LON 4846 11842 4847 11843 4843 11828 4842 11827
4838 11844 4838 11842 4836 11841 4835 11845
4831 11843 4828 11855 4836 11853 4839 11859
4845 11854 4846 11850 4843 11855
$$
ButlerWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 4:39 PM PDT, 7 minutes earlier.
Area forecast discussion, Sep 13, 4:39 PM PDT, 7 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
439 PM PDT Tue Sep 13 2022
.SYNOPSIS...
Clusters of slow moving thunderstorms will develop over north
central Washington this afternoon and spread into eastern
Washington and north Idaho overnight. Locally heavy rain will be
possible over the steep terrain of the north Cascades and Okanogan
Highlands. Redevelopment of showers and thunderstorms is likely
Wednesday along the Canadian border. The combination of rain, cool
temperatures, and a subtle increase in west winds should bring
gradual improvements to our air quality Wednesday into Thursday.
The weekend will be cooler with daytime temperatures in the 60s
and morning lows in the 40s and a few 30s.
&&
.DISCUSSION...
This evening and through the night: Showers and thunderstorms over
north central Washington will increase late in the afternoon into
the evening as an upper low over the Olympic Peninsula (as of 2
PM) slowly migrates east through the night. Through the night,
look for scattered showers and thunderstorms to spread into
eastern Washington and north Idaho. While our precipitable water
values and surface dewpoints aren't particularly high, the
combination of upper level difluence and weak mid-level flow will
contribute to an environment conducive for slow moving showers and
thunderstorms, mainly in north central Washington. A Flash Flood
Watch is in place for Chelan, Okanogan, Ferry, and Stevens
counties this afternoon into Wednesday. Widespread flooding is not
anticipated, but slow moving cells that develop over flood prone
areas may cause problems with rock/mud slides and rapid rises on
creeks and streams. Steep terrain, urban areas, and burn scars are
a particular concern. While the rain may cause some localized
problems, precipitation will benefit our region which has been
very dry since mid July.
Wednesday: During the day Wednesday, our slow moving upper low
will pivot across northeast Washington into southern British
Columbia. High resolution models predict a lull in shower activity
in the morning with a redevelopment for our counties along the
Canadian border during the afternoon. Similar to today,
atmospheric moisture and instability will be sufficient for
thunderstorms development. Once again, slow moving cells capable
of locally heavy rain will be monitored closely in Okanogan,
Ferry, and Stevens counties.
Thursday and Friday: A weak upper level trough will persist over
the Pacific Northwest Thursday and Friday. With the departure of
our upper low Wednesday night, precipitation chances will be very
low on Thursday with a slight increase up to 20 percent along the
Canadian border on Friday afternoon. Seasonal temperatures will be
on tap with highs in the 70s and lows in the 40s and 50s.
Saturday through Wednesday: The upper level weather pattern
begins to take on a more Fall-like pattern as we head into the
weekend. The trajectory of where this upper level trough is
originating in the Gulf of Alaska will bring southward much cooler
air. The weather system has little signature of moisture with the
percentile of precipitable water showing about normal for this
time of year.
The cluster analysis of ensemble members by Sunday is a three-way
tie between deepening the Low off shore, a weaker longwave trough
down the West Coast, or a digging trough into Oregon. The EC
ensemble favors more of the longwave trough extending southward
and swinging through the Great Basin over the weekend; a more
progressive solution. The GFS and Canadian ensembles would be more
in favor of a deeper, cut-off Low off the California coast. What
would this mean for our sensible weather in the Inland Northwest?
This could lead to cooler, more unstable weather over the weekend
with a dry boundary layer and high level moisture (partly cloudy
skies).
While uncertainty is quite large for exactly which model solution
to lean harder on, the overall agreement to a more troughy and
cooler pattern seems probable. CPC has introduced a slight chance
for below normal temperatures as we head out into the far extended
(next week). This time of year, mid September, brings normal
daytime high temperatures in the low 70s and right now the
forecast is showing upper 60s. /Dewey
&&
.AIR QUALITY AND SMOKE...
The combination of precipitation, higher humidity, and
temperatures trending cooler than they were the last few weeks
should bring gradual improvements to air quality for much of the
Inland Northwest. Over the next 24 to 36 hours, parts of Idaho,
southern British Columbia, northern Washington, and northeast
Oregon should experience enough shower activity to wet a
significant number of our active fires. And a persistent upper
level trough should lead to several days of a prevailing west or
southwest flow. While late summer morning inversions will be slow
to break leading to thick smoke near fires, in general the
combination of wetter and cooler conditions and a cleaner west
flow should lead to gradual improvements in our smoky skies this
week into the weekend. /GKoch
&&
.AVIATION...
00Z TAFs: Scattered showers and thunderstorms will accompany the
passage of a slow moving upper low this evening through the
overnight. VCSH have been included at most TAF sites this evening.
High resolution models predict the development of a band along the
WA/ID border between 10-15z which is enough to include prevailing
showers at Pullman and Coeur d'Alene. A gradual improvement in the
visibility is predicted through the night as the upper low crosses
the Cascades leading to a cleaner west wind through the night and
into the day Wednesday. Visibility forecasting with smoke is a
low confidence endeavor. The HRRR smoke model is frequently better
at forecasting the arrival of smoke than the departure of it.
/GKoch
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 53 74 50 77 50 74 / 40 20 0 0 0 0
Coeur d'Alene 52 74 50 77 48 73 / 40 40 0 0 0 0
Pullman 47 73 45 73 43 71 / 40 40 0 0 0 10
Lewiston 59 80 56 80 54 78 / 30 30 0 10 0 10
Colville 43 73 41 78 41 75 / 50 60 10 0 10 10
Sandpoint 48 71 45 74 45 71 / 30 50 10 0 10 10
Kellogg 55 71 53 73 52 71 / 20 50 10 0 10 10
Moses Lake 50 78 49 80 48 76 / 40 10 0 0 0 0
Wenatchee 56 76 57 78 54 74 / 40 10 0 0 0 0
Omak 54 78 53 80 52 78 / 70 40 10 10 0 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Flood Watch through Wednesday evening for Central Chelan County-
Okanogan Highlands-Okanogan Valley-Upper Columbia Basin-
Wenatchee Area-Western Chelan County-Western Okanogan
County.
Flood Watch through Wednesday evening for Northeast Mountains.
&&In the hours before
Special weather statement, Sep 13, 3:27 PM PDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Spokane WA
327 PM PDT Tue Sep 13 2022
WAZ038-132300-
Okanogan Highlands WA-
327 PM PDT Tue Sep 13 2022
...A strong thunderstorm will impact portions of central Ferry County
through 400 PM PDT...
At 326 PM PDT, Doppler radar was tracking a strong thunderstorm near
Sherman Pass, or 44 miles east of Omak, moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sherman Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4850 11857 4854 11865 4873 11854 4864 11834
TIME...MOT...LOC 2226Z 213DEG 12KT 4857 11857
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JCLEVSpecial weather statement, Sep 13, 4:07 PM PDT, 39 minutes before
Special Weather Statement
National Weather Service Spokane WA
407 PM PDT Tue Sep 13 2022
WAZ038-132330-
Okanogan Highlands WA-
407 PM PDT Tue Sep 13 2022
...A strong thunderstorm will impact portions of central Ferry County
through 430 PM PDT...
At 407 PM PDT, Doppler radar was tracking a strong thunderstorm near
Sherman Pass, or 47 miles east of Omak, moving north at 20 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sherman Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4841 11851 4846 11866 4871 11857 4867 11825
TIME...MOT...LOC 2307Z 201DEG 19KT 4855 11850
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
ButlerThe office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 3:27 PM PDT | Special Weather Statement | OTX | Ferry | 33 min |
| Sep 13, 4:07 PM PDT | Special Weather Statement | OTX | Ferry | 23 min |
| Sep 13, 4:23 PM PDT | Areal Flood Advisory | OTX | Ferry | 56 min |
| Sep 13, 4:57 PM PDT | Special Weather Statement | OTX | Ferry | 33 min |
| Sep 13, 4:58 PM PDT | Special Weather Statement | OTX | Okanogan | 32 min |
Nearby
Flash Flood Warnings in Washington, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.